Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 35, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 20, 2018, 5:14 PM MST for Cochise County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2018, 5:14 PM MST (00:14 UTC)
- Expired
- Jul 20, 2018, 5:45 PM MST
- In force
- 31 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 40 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1632 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 2347 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
744
WUUS55 KTWC 210014
SVRTWC
AZC003-210045-
/O.NEW.KTWC.SV.W.0035.180721T0014Z-180721T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
514 PM MST FRI JUL 20 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
West central Cochise County in southeastern Arizona...
* Until 545 PM MST.
* At 514 PM MST, a severe thunderstorm was located near Benson, or 27
miles southwest of Willcox, moving west at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Benson, St. David and Saint David.
This includes the following highways...
Interstate 10 between mile markers 304 and 315.
Route 80 between mile markers 293 and 301.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3209 11017 3191 11010 3187 11032 3205 11035
TIME...MOT...LOC 0014Z 089DEG 6KT 3198 11019
HAIL...1.00IN
WIND...60MPH
$$
!1 follow-up statement
860
WWUS55 KTWC 210036
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
536 PM MST FRI JUL 20 2018
AZC003-210046-
/O.EXP.KTWC.SV.W.0035.000000T0000Z-180721T0045Z/
Cochise-
536 PM MST FRI JUL 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY
WILL EXPIRE AT 545 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3209 11017 3191 11010 3187 11032 3205 11035
TIME...MOT...LOC 0036Z 085DEG 8KT 3198 11028
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:29 PM MST, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 20, 1:29 PM MST, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 129 PM MST Fri Jul 20 2018 .SYNOPSIS...Isolated to scattered thunderstorms will continue this evening and again Saturday afternoon and evening. Then high pressure will strengthen over the region late this weekend into early next week resulting very little storm activity and much warmer temperatures. High temperatures Monday into Wednesday will be much warmer than normal and likely reaching record levels at some locations. && .DISCUSSION...Storms are developing as expected early this afternoon and should continue well into the evening hours. With the instability we have, several will likely get rather feisty and produce strong winds with local heavy rains and possibly small hail. Will need to be watching. Into the mid-afternoon hours storms will likely have a hard time coming off the higher terrain but later in the day that is possible and will need to watch how this pans out. Could be the last chance for the Tucson metro area for storms until toward the end of next week. That said, some of the short range CAM solutions are suggesting a possible after midnight light show for parts of the area including Tucson. Saturday, we will gradually begin to transition to a less favorable thunderstorm environment thanks to upper level high pressure that will build westward from Texas this weekend. Still expecting some storms Saturday, just fewer in number and more limited to higher terrain east and south of Tucson. Also may end up with a fair amount of cloud cover through the morning which would hinder development. Sunday the high approaches and settles overhead Monday through Tuesday. Sunday there will be very limited convection then Monday and Tuesday will not likely see much of any development thanks to the subsidence and mid-level warming. That said, that warming will impact our temperatures significantly. Heights and temperatures 700mb and above are forecast to be at or above the 99th percentile for this time of year which translates to hot temperatures Monday, Tuesday and possibly Wednesday. Unlike June when dewpoints are typical very low they will be higher this event which will make it feel warmer yet. We already have an Heat Warning in effect and that looks great. There is some question for Wednesday as it will depend on how fast the monsoon moisture returns over the area behind the departing high. At a later time we may need to expand the warning into Wednesday at least for western parts of the area. By the end of the week temperatures should return to "normal" with moisture providing for some storms once again. && .AVIATION...Valid through 22/00. SCT TSRA will continue well into this evening and potentially through 21/10Z before with cloud bases 8-10k ft AGL. Some clearing expected after 21/12Z then ISOLD-SCT TSRA will redevelop again after 21/19Z east and south of KTUS. Outside of strong and erratic TSRA outflows, surface winds remain below 12 kts through the period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered thunderstorms will continue into the overnight hours then fire up again east and south of Tucson Saturday afternoon, although they should be fewer in number. Upper level high pressure will build over the region significantly suppressing thunderstorms Sunday through Tuesday so they will be tough to come by at all outside of the White Mountains although dewpoints will remain at respectable levels. However, this high will bring near or record level heat to the area Monday through at least Tuesday. Later in the week the high shifts to the west allowing monsoon moisture to begin returning to the area. Winds typically light for mid-summer with the exception of strong gusty winds near thunderstorms. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning from 10 AM Monday to 8 PM MST Tuesday for AZZ501>509. && PUBLIC...Cerniglia AVIATION....Cerniglia FIRE WEATHER...Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 20, 2:37 PM MST, 2 hours 37 minutes before
Special Weather Statement National Weather Service Tucson AZ 237 PM MST FRI JUL 20 2018 AZZ506-507-514-202200- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Southeast Pinal County including Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra Vista/Benson- 237 PM MST FRI JUL 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES UNTIL 300 PM MST... At 237 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles south of San Manuel, or 20 miles east of Oro Valley, moving west at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... San Manuel, Campo Bonito. LAT...LON 3259 11053 3246 11053 3243 11078 3257 11079 TIME...MOT...LOC 2137Z 089DEG 6KT 3251 11062
Special weather statement, Jul 20, 3:15 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Tucson AZ
315 PM MST FRI JUL 20 2018
AZZ506>509-511-514-202300-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Santa
Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount
Graham-
315 PM MST FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA...SOUTHWESTERN
GRAHAM...NORTHWESTERN COCHISE AND SOUTHEASTERN PINAL COUNTIES UNTIL
400 PM MST...
At 313 PM MST, Doppler radar was tracking a couple of strong
thunderstorms, one south of San Manual and the other about 17 miles
northwest of Willcox. Both storms were nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
San Manuel, Campo Bonito, and Muleshoe Ranch Preserve.
LAT...LON 3241 10992 3224 11003 3236 11054 3255 11080
3263 11067
TIME...MOT...LOC 2213Z 089DEG 4KT 3236 11010Special weather statement, Jul 20, 4:01 PM MST, 1 hour 13 minutes before
Special Weather Statement National Weather Service Tucson AZ 401 PM MST FRI JUL 20 2018 AZZ507-508-513-202330- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 401 PM MST FRI JUL 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY UNTIL 430 PM MST... At 400 PM MST, Doppler radar was tracking a strong thunderstorm 12 miles southwest of Willcox, moving west at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cochise. LAT...LON 3217 10982 3199 10985 3205 11011 3222 11007 TIME...MOT...LOC 2300Z 094DEG 7KT 3209 10992
Local storm report, Jul 20, 4:27 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
427 PM MST FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 16 SSW WILLCOX 32.04N 109.94W
07/20/2018 M1.00 INCH COCHISE AZ TRAINED SPOTTER
SPOTTER 3096 REPORTED QUARTER SIZE HAIL.
&&
RHLocal storm report, Jul 20, 5:01 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
501 PM MST FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 16 SSE SIERRA VISTA 31.35N 110.21W
07/20/2018 E1.00 INCH COCHISE AZ TRAINED SPOTTER
SPOTTER 903 REPORTED ROUGHLY QUARTER SIZE
HAIL.
&&
RHLocal storm report, Jul 20, 5:02 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
502 PM MST FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 13 SSE SIERRA VISTA 31.39N 110.23W
07/20/2018 E1.00 INCH COCHISE AZ PUBLIC
SPOTTER 926 REPORTED HEAVY RAIN AND UP TO 1"
HAIL.
&&
RHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:01 PM MST | Flash Flood Warning | TWC | Cochise | 89 min |
| Jul 20, 5:17 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 43 min |
| Jul 20, 5:42 PM MST | Special Weather Statement | TWC | Cochise | 48 min |
| Jul 20, 5:42 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 33 min |
| Jul 20, 6:02 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 28 min |
| Jul 20, 6:14 PM MST | Special Weather Statement | TWC | Cochise | 46 min |
| Jul 21, 2:12 AM MST | Areal Flood Advisory | TWC | Pima | 93 min |
| Jul 21, 2:21 AM MST | Flash Flood Warning | TWC | Pima | 114 min |
| Jul 21, 4:21 AM MST | Special Weather Statement | TWC | 39 min | |
| Jul 21, 4:47 PM MST | Special Weather Statement | TWC | Graham | 28 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.